I am deeply troubled with my recent hair loss. I am a 62 year old female and have been on synthroid for 2 1/2 years at 88mg.I have just had a blood test that came back at a level of .087 and told by my doctor that I am in the normal range. He said theres no way my hair loss is thyroid related and has set me up to see a dermatologist. I cant get in there for 3 more months and I’m experiencing a very high level of anxiety over the amount of hair I’m losing. I’ve started with thioxin and am taking a hair supplement purchased on the internet called hair genisis that I;ve been taking for a month but hasnt improved. I started reading everything I could re: hairloss and am now wondering if its my adrenal glands. I have gotten beyond obbsessive about all this feel like I have no where to go for help. I dont know if I’m taking too high a dose or too low a dose of synthroid or if is the synthroid itself causing the hair loss. How do I know if the t4 is converting into t3 properly. I’m afraid I’ll go completely bald before anyone listens to me. Can you give me some advice???
I would trust your doctor to treat your thyroid issues with the dose of medication that he prescribed, but Synthroid (levothyroxine) does list “mild hair loss” as a possible side effect (see Drugs.com). While hair loss from a thyroid issue is possible, it is unlikely to continue as you are being treated for your thyroid issues. Without the benefit of knowing your medical history or being your doctor, I’m guessing that the Synthroid is not the cause, as you’ve been taking it for over 2 years and your hair loss started just recently. An interesting post with more links can be found at WomensHairLossProject.com.
If you do not believe you are being adequately treated you should express these concerns to your doctor. Also, I don’t know that you should wait 3 months to get medical attention. I either would call your doctor’s office to find out what he can recommend to speed up the evaluation process, or perhaps get a referral to a different dermatologist.